Can Cosequin cause lethary?My 8 y.o. Australian Shepherd, Taz, has been dx'd w/ osteoarthritis and has been being treated with Cosequin for the last six months. He has been lethargic (for him!) and I assumed this was related to joint pain. I ran out of the Cosequin and he did not take it for four days. I mentioned Taz' lethargy to our vet when I picked up the new bottle. He said he didn't think the lethargy was caused by the Cosequin. However, Taz has been taking it again for three days and tonight his lethargy is becoming noticeable again (his energy seemed to have come back when he was off the Cos.). Is it possible that the med. is making him feel badly? Thanks so much for any information! Certainly sounds like Cosequin could be the problem. Some dogs do not do well digesting aminoglycan products. You might try a different source of GAG's that would be easier on your dog's gastrointestional tract. Arthro-ese VP uses the green lipped muscle (perna canaliculus). Some have used plain glucosamine sulfate or hydrochloride. Adding digestive enzymes like prozyme, or C-biotic can aid in the breakdown and uptake along the intestine.
Hopefully, one of these products will help. In any case, it can take a while for it to make a visible difference in their getting up and down, and movement. Two weeks or longer is not uncommon.
Looking at a diagnostic blood panel and x-rays may also help uncover the reason for lethargy, especially if it is not the Cosequin. Your Veterinarian may have additional information in this dog's history and records that can shed more light on this problem.
<< Back to Q&A